Rheumatoid vasculitis? Rule-out methotrexate-associated EBV
By Warren R. Heymann, MD
June 19, 2016
Rheumatoid vasculitis (RV) is a serious complication of rheumatoid arthritis (RA) causing high morbidity and mortality, despite aggressive immunosuppressive treatment. The incidence appears to be decreasing, possibly due to the recognition of smoking as the most important contributory factor. Male patients with very high autoantibody levels are at greatest risk. Histologically, RV is reminiscent of polyarteritis nodosa, with mononuclear and neutrophilic inflammation, but without microaneurysm formation. According to Makol et al:
Over the last 10–15 years, remarkable changes have occurred in the approach to the treatment of RA. Early diagnosis, treat-to target treatment strategies, widespread use of methotrexate and availability of biologic agents [anti-tumor necrosis factor (TNF) therapy, B-cell-depleting agents, costimulation inhibitors, anti-interleukin (IL) 6 and others] have led to improved overall clinical outcomes in patients with RA. It was not known until recently whether these changes also paralleled changes in incidence or clinical presentation of the EAMs [extra-articular manifestations] of RA, in particular rheumatoid vasculitis (1).
Diagnosing RV is difficult. When presenting as leg ulcerations, it is necessary to rule out infectious and neoplastic causes, especially in the context of immunosuppression.
Fujimoto et al reported 2 cases of elderly men with a long-standing history of RA, each of whom had been on methotrexate for more than a decade. Each had a high rheumatoid factor; the second patient also had a history of hepatitis C. Clinically each patient presented with sharply demarcated leg ulcerations, a lymphocytic vasculitis, and demonstration of EBV (Epstein Barr Virus) by immunohistochemistry for EBER. Both patients’ ulcers resolved after discontinuation of methotrexate. Although low-grade lymphomatoid granulomatosis and EBV mucocutaneous ulcers were considered in the histologic differential diagnosis, the former was ruled out by the lack of significant atypia, and the latter by the absence of plasmacytoid apoptotic bodies (2).
It is also essential to differentiate MTX-associated EBV vasculitis from MTX toxicity-induced ulcers. Vasculitis is not observed in cases due to toxicity, as noted in the case of a 67 year-old man with RA on long-term MTX, who presented with acral ulcers (3).
I cannot help but surmise that EBV-associated ulcers are more common than we might suspect. Whether on MTX, or other immunosuppressive therapy, until more data are available, it may be prudent to request immunohistochemistry for EBV (using EBER) on our biopsy specimens. Should there be evidence of EBV, curtailing the immunosuppression, if possible, in patients with recalcitrant ulcerations might be a most important therapeutic maneuver.
1.Makol A, et al. Rheumatoid vasculitis: An update. Curr Opin Rheumatol 2015; 27: 63-79.
2. Fujimoto M, et al. Methotrexate-associated EBV-positive vasculitis in the skin: A report of two cases simulating rheumatoid vasculitis. J Cutan Pathol 2016; 43:520-5.
3. Kurian A, Haber R. Methotrexate-induced cutaneous ulcers in a nonpsoriatic patient: Case report and review of the literature. J Cutan Med Surg 2011; 15: 275-9.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.
DW Insights and Inquiries archive
Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.
All content solely developed by the American Academy of Dermatology
The American Academy of Dermatology gratefully acknowledges the support from Incyte Dermatology.